Nebraska, 2015

Hail in Nebraska, July 16, 2015

July 16, 2015 · NWS OAX · 1 event in 1 county or zone

Isolated thunderstorms developed along a surface trough over northeast Nebraska on the afternoon of July 16th. Although the thunderstorms were supercells, limited instability and a very warm atmosphere reduced the severe weather threat to smaller hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms developed along a surface trough over northeast Nebraska on the afternoon of July 16th. Although the thunderstorms were supercells, limited instability and a very warm atmosphere reduced the severe weather threat to smaller hail. The thunderstorms quickly dissipated after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 16, 5:28 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 16, 5:28 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT THU JUL 16 2015

.UPDATE...
ISSUED AT 623 PM CDT THU JUL 16 2015

ISOLATED STORMS HAVE DEVELOPED IN NORTHEAST NEBRASKA LATE THIS
AFTERNOON...WITHIN AN ENVIRONMENT CHARACTERIZED BY 30-35 KNOTS OF
EFFECT BULK SHEAR AND AROUND 4000 J/KG. FREEZING LEVEL REMAINS
QUITE HIGH...BUT THE STORMS HAVE SHOWN WEAK ROTATION AND COULD BE
CAPABLE OF SOME PENNY TO NICKEL SIZE HAIL. MAINTAINED ISOLATED
WORDING IN NORTHEAST NEBRASKA AND NORTHWEST IOWA FOR A COUPLE OF
HOURS THIS EVENING.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
ISSUED AT 254 PM CDT THU JUL 16 2015

FIRST OFF...HAVE DECIDED TO ISSUE A HEAT ADVISORY OVER PORTIONS
OF THE SRN CWA WHERE HEAT INDICES OF 105 TO 110 ARE EXPECTED FRIDAY
AND SATURDAY AFTN.

WESTERLIES WILL BE SITUATED ACROSS THE NRN TIER STATE THE NEXT
SEVERAL DAYS WITH THE MAIN FEATURE OF INTEREST BEING A POTENT VORT
MAX PROGGED TO TREK EWD ALONG THE U.S./CAN OVER THE WEEKEND.
INCREASING DPVA SPREADING OVER THE NRN PLAINS EVENTUALLY INDUCES
SFC CYCLOGENESIS WITH ATTENDANT COLD FRONT EXTENDING FROM THE
UPPER MIDWEST TO WRN KS BY 12Z SAT. NAM AND GFS ADVERTISE STOUT
MOISTURE POOLING IS PROGGED AT THAT TIME ALONG THE BNDRY RESULTING
FROM LLVL THETA-E ADVECTION WITH PWS VALUES AROUND 2" INCHES.
HOWEVER...WITH MODELS DIFFERING WHERE MAX OMEGA/HIGHEST
ENVIRONMENTAL MOISTURE CONTENT WILL BE FOUND...PINNING DOWN POP
PLACEMENT SOMEWHAT PROBLEMATIC. AS OF NOW THE GFS AND CMC ARE
SIMILAR LAYING QPF ACROSS THE CWA FRIDAY NIGHT WITH THE NAM
FOCUSING PCPN ACTIVITY MAINLY OVER ERN SD. ON THE OTHER HAND THE
ECM AND SREF IS FOCUSING BEST LIFT/MOISTURE MAINLY OVER THE UPPER
MIDWEST. AND AT THIS POINT LATEST HPC PCPN GRAPHICS ARE SUGGESTING
THEY ARE FAVORING THE ECM/SREF SOLUTIONS.

REGARDING SVR POTENTIAL...COMBINATION OF DAYTIME HEATING/MOISTURE
RICH ENVIRONMENT WILL RESULT IN EXTREMELY UNSTABLE CONDITIONS BY
FRIDAY AFTN WITH 0-3KM CAPE RANGING FROM 4000-5000J/KG. IN ADDITION
TO THAT EFFECTIVE SHEAR IS PROGGED TO INCREASE TO 50-60KT...THUS
MAKING CONDITIONS RATHER FAVORABLE FOR SUPERCELL DEVELOPMENT.
HOWEVER...DID NOTICE BOTH THE NAM/GFS INDICATE 0-6KM DEEP LYR SHEAR
WILL BE SOMEWHAT MARGINAL HEADING INTO FRIDAY EVENING.

SAT/SAT NIGHT/SUN...MODELS IN AGREEMENT MAINTAINING MID LYR
AGEOSTROPHIC LIFT/BNDRY LYR THETA-E CONVG ALONG THE SLOW MOVING
SWD BOUND SFC FRONT. ENVIRONMENT WILL STILL BE MOISTURE RICH AHEAD
OF THE BNDRY WITH PWS VALUES STILL IN THE 2" RANGE.

OTHERWISE...A NOTICEABLE COOL DOWN IS ON TAP SUNDAY OVER THE REGION
WITH NAM12/ECM/GMOS25 IN VERY GOOD AGREEMENT ADVERTISING AFTN HIGHS
IN THE LOW/MID 80S.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 254 PM CDT THU JUL 16 2015

GFS/ECM SIMILAR SHOWING NEAR ZONAL FLOW EARLY ON WITH BEFORE A VERY
SUBTLE/LOW AMPLITUDE UPPER RIDE BECOMES SITUATED OVER THE CONUS.
MEX/ECMMOS METEOGRAMS INDICATE MAX TEMPS WILL PRETTY MUCH HOVER
AROUND NORMAL THROUGHOUT THE EXT PD. REGARDING PCPN...SUNDAY/SUNDAY
NIGHT POPS ARE AN EXTENSION ASSOCIATED WITH EXITING SFC FRONT.
OTHERWISE GOING FCST HAS TOKEN POPS MONDAY NIGHT THROUGH WEDNESDAY
NIGHT. NOT VERY IMPRESSED PCPN POTENTIAL...BUT WILL OPT TO LEAVE IN
PLACE TO AVOID FLIP-FLOPPING.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 623 PM CDT THU JUL 16 2015

GENERALLY VFR CONDITIONS THROUGH THE PERIOD...ALTHOUGH TEMPORARY
MVFR FOG MAY DEVELOP TONIGHT 11-14Z AT KOFK/KOMA. ISOLATED
THUNDERSTORMS HAD ALSO DEVELOPED IN NORTHEAST NEBRASKA NEAR KOFK.
WHILE IT APPEARS THESE WILL PROBABLY NOT IMPACT THAT LOCATION
DIRECTLY...THEY WILL BE IN THE KOFK VICINITY FOR ABOUT AN HOUR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 2 PM TO 8 PM CDT FRIDAY FOR NEZ052-053-067-
     068-089>093.

     HEAT ADVISORY FROM 2 PM TO 8 PM CDT SATURDAY FOR NEZ052-053-067-
     068-089>093.

IA...HEAT ADVISORY FROM 2 PM TO 8 PM CDT FRIDAY FOR IAZ069-079-080-
     090-091.

     HEAT ADVISORY FROM 2 PM TO 8 PM CDT SATURDAY FOR IAZ069-079-080-
     090-091.

&&

UPDATE...DEWALD
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DEWALD
Hazardous weather outlook, Jul 16, 3:57 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
457 PM CDT THU JUL 16 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
457 PM CDT THU JUL 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING OVER PARTS
OF NORTHEAST NEBRASKA AND INTO WEST CENTRAL IOWA. ANY STORM THAT
DOES DEVELOP COULD CONTAIN SMALL HAIL AND GUSTY WINDS.

HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED ON FRIDAY AFTERNOON
OVER PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...WHERE HIGHS
WILL CLIMB INTO THE MID 90S AND COUPLED WITH HIGH HUMIDITY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON FRIDAY
NIGHT...MAINLY OVER NORTHEAST NEBRASKA AND INTO WEST CENTRAL IOWA.
AN ISOLATED STRONG STORM IS POSSIBLE DURING THIS TIME.

HEAT INDEX VALUES OF 100 TO 108 ARE AGAIN EXPECTED ON SATURDAY
AFTERNOON OVER PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA...WHERE HIGHS WILL CLIMB INTO THE MID 90S AGAIN WITH HIGH
VALUES OF HUMIDITY.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR SATURDAY NIGHT
THROUGH SUNDAY NIGHT AND AGAIN NEXT WEEK ACROSS PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR FRIDAY.

In the hours before

Special weather statement, Jul 16, 5:00 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
600 PM CDT THU JUL 16 2015

NEZ032-162330-
STANTON NE-
600 PM CDT THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STANTON COUNTY UNTIL 630
PM CDT...

AT 600 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STANTON...OR 16 MILES SOUTHEAST OF NORFOLK...MOVING SOUTHEAST AT 15
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
8 MILES SOUTH OF STANTON AND THE HIGHWAY 15 AND 32 JUNCTION.

LAT...LON 4193 9723 4190 9703 4178 9705 4177 9719
      4185 9729
TIME...MOT...LOC 2300Z 298DEG 12KT 4186 9719

BOUSTEAD
Special weather statement, Jul 16, 5:26 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT THU JUL 16 2015

NEZ017-031-170015-
PIERCE NE-MADISON NE-
626 PM CDT THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND SOUTH
CENTRAL PIERCE COUNTIES UNTIL 715 PM CDT...

AT 626 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BATTLE CREEK...OR 7 MILES WEST OF NORFOLK...MOVING SOUTHEAST AT 20
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORFOLK AND BATTLE CREEK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 67 AND 78.
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 149 AND 157.

LAT...LON 4214 9751 4202 9737 4191 9737 4191 9754
      4207 9767
TIME...MOT...LOC 2326Z 299DEG 15KT 4207 9755

BOUSTEAD
Special weather statement, Jul 16, 5:33 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 PM CDT THU JUL 16 2015

NEZ032-033-043-044-170015-
DODGE NE-COLFAX NE-STANTON NE-CUMING NE-
633 PM CDT THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANTON...
NORTHWESTERN DODGE...SOUTHWESTERN CUMING AND NORTHEASTERN COLFAX
COUNTIES UNTIL 715 PM CDT...

AT 632 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOWELLS...OR 26 MILES SOUTHEAST OF NORFOLK...MOVING SOUTHEAST AT 15
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DODGE...HOWELLS...10 MILES WEST OF WEST POINT AND THE HIGHWAY 15 AND
32 JUNCTION.

LAT...LON 4189 9703 4186 9674 4176 9676 4171 9688
      4170 9700 4182 9715
TIME...MOT...LOC 2332Z 299DEG 15KT 4182 9700

BOUSTEAD
Special weather statement, Jul 16, 5:56 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
656 PM CDT THU JUL 16 2015

NEZ012-170045-
CEDAR NE-
656 PM CDT THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CEDAR COUNTY UNTIL
745 PM CDT...

AT 656 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARTINGTON...OR 15 MILES SOUTHWEST OF VERMILLION...MOVING SOUTHEAST
AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...WYNOT AND OBERT.

LAT...LON 4270 9701 4252 9702 4250 9716 4265 9734
      4275 9720
TIME...MOT...LOC 2356Z 305DEG 12KT 4266 9719

BOUSTEAD

The radar

The Omaha radar (KOAX), 117 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
July 16, 6:06 PM CST
Where
Madison County, 1.57 mi NE of Norfolk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.044, -97.396

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579377.